There comes a moment in a person’s life, when they find themselves standing in a pharmacy holding an enema in one hand and a bottle of stool softener in the other. The question that runs through their mind is often about how they got to that particular place in time — I know that was the case for me, anyway. And I got there by way of an opioid.
The Painful Beginning
In 2011, I started noticing a weird growth in the back of my mouth. At first, it just seemed like it was a sore throat brought on by the start of cold season, but soon it turned out to be much more than that. As the days progressed, it started to become more and more difficult to breathe. I went to the hospital and was diagnosed with the flu — a bad case, granted — and sent home. Three days later I was back, and this time it was obvious that the flu wasn’t the problem.
I had a peritonsillar abscess, which I would soon learn was one of the more painful things that could happen to your tonsils. Mine were never removed when I was a child, as they never caused me any problems. Turns out that sometimes a piece of food or something can get trapped near the tonsil and the body wants it out. The result is an abscess that swells up in your throat. According to my doctor, mine was particularly large, as it had pushed my uvula so far to one side that it was the only thing keeping my airway open. After he attempted to drain the abscess in his office, we soon discovered that this was something that needed surgery ASAP. I was booked at the hospital, with an appointment set for the following day.
Fortunately (or unfortunately, depending on your perspective), the abscess drained on its own in a process that was much less disgusting than it sounds. I was able to leave the hospital just under two hours later, and everything was good to go.
About two months later, I went back to see my doctor to have my tonsils removed. There was a complication with the surgery, and soon I found myself back in the hospital to recover. It was only for a day, but during that time I was given morphine to help with the pain, then a prescription for liquid hydrocodone — another opioid — to help when I got home. After being driven back to my house, I settled in for my two-week recovery time, ready for a life of Jell-O and ice cream. What I didn’t expect was the pain that was still to come. Four days into the healing process, I stopped having solid bowel movements. As a fairly regular guy, I thought this was odd, but I also had eaten nothing but Jell-O and soup for the previous few days so it didn’t seem unreasonable. As the days progressed, I found myself on a fairly routine schedule of taking my pain medication at prescribed intervals, because the pain was still so intense that I just couldn’t handle it. I knew that I wasn’t getting addicted to the meds because I was very aware of that side effect. But what I didn’t realize is that I was going into week two of being on opioids, and that meant that I was about to get a bigger problem.
After a week without a solid bowel movement, I became very concerned. I was definitely constipated, and now I was wondering how I got to this point. Was it the Jell-O that wasn’t sitting well with me? Was it my transition to solid foods? I called my doctor, and sure enough, it was the liquid hydrocodone. I had already dialed back my intake at this point, but the damage had already been done, and now I had to deal with it. What I didn’t know was that one of the side effects of being on an opioid for a long period of time is constipation. Turns out that this is a common thing — something that was even in the notes from my doctor — but I didn’t even consider it to be real. I had wrongly assumed that I’d be off the drugs in just a few days, not long enough to be in any real danger of constipation. And besides, what was the worst that could happen? Maybe I’d have a few days between bowel movements? No worries, right?
After taking laxatives and stool softeners, I tried adjusting my diet to take care of the problem and that didn’t work, either. Now the pain of constipation was taking over the pain in my mouth, and I was worried about what was going to happen next. On advice from my doctor, I decided to take an enema to try to solve the problem. The first one didn’t take. The second one did, and thank god for that.
The Learning Experience
I had done everything right. I was in pain, and my doctor prescribed an opioid that he made very clear was potentially addictive and had side effects. There’s no blame to be had here on anyone’s part, with the possible exception of my own. Well, mostly my ignorance.
Although constipation is somewhat of a forbidden topic, it is a very real problem. And when you’re put in the type of pain I was in, you won’t want to ever experience it again.
Knowing that constipation was a side effect of my pain medication really made me question why I was taking it in the first place, and definitely had me deciding whether each dose was worth it or not. If I felt I could get through the pain for another hour or two without the meds, I did so.
Yes, opioids have their uses and yes, they were likely the best medication for me at the time. But had I educated myself a bit more about the possible side effects, I could have saved myself a few days of intense pain.
Frankly, it was a real pain in the rear.